Alert archive / Wyoming / Snow Squall Warnings in 2018

Snow Squall Warning 3, NWS Cheyenne, WY

November 24, 2018Albany County, Wyoming

NWS Cheyenne, WY issued this snow squall warning at Nov 24, 2018, 9:28 AM MST for Albany County, Wyoming. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 24, 2018, 9:28 AM MST (16:28 UTC)
Expired
Nov 24, 2018, 10:15 AM MST
In force
47 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon

County Albany County, WY

The radar

The Cheyenne radar (KCYS), 85 km from the middle of the area, began a volume at 16:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 4.5 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-11-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-11-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 213 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2243 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
213 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

150 
WWUS55 KCYS 241630
SQWCYS

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Cheyenne WY
928 AM MST Sat Nov 24 2018

WYC001-241715-
/O.NEW.KCYS.SQ.W.0003.181124T1628Z-181124T1715Z/
Albany WY-
928 AM MST Sat Nov 24 2018

The National Weather Service in Cheyenne has issued a

* Snow Squall Warning for...
  South central Albany County in southeastern Wyoming...

* Until 1015 AM MST.

* At 928 AM MST, a dangerous snow squall was located along a line
  extending from 8 miles northeast of Bosler to 16 miles northwest of
  Laramie to near North Fork Campground, moving southeast at 30 mph.

  HAZARD...Whiteout conditions. Zero visibility in heavy snow and 
           blowing snow. Wind gusts greater than 30 mph.

  SOURCE...Radar and webcams.

  IMPACT...Dangerous life-threatening travel.

This includes Interstate 80 in Wyoming between mile markers 288 and 
309. This also includes Highway 30 between Bosler and Laramie. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider avoiding or delaying travel until the snow squall passes
your location. If you must travel, use extra caution and allow extra
time. Rapid changes in visibility and slick road conditions may lead
to accidents.

There is no safe place on a highway when a snow squall hits.
Visibility and traction are immediately lost in whiteout conditions,
making it difficult or impossible to slow down and avoid stopped
vehicles. Delay travel or safely exit the highway before the snow
squall arrives.

&&

LAT...LON 4153 10554 4142 10551 4128 10572 4127 10594
      4137 10606 4159 10590 4173 10573 4169 10556
TIME...MOT...LOC 1628Z 296DEG 24KT 4167 10559 4148 10580 4136 10611 

$$

Hammer

What forecasters said that day

The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this snow squall warning went out at Nov 24, 4:36 AM MST, 4 hours 52 minutes earlier.

Area forecast discussion, Nov 24, 4:36 AM MST, 4 hours 52 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
436 AM MST Sat Nov 24 2018

.SHORT TERM...(Today through Sunday Night)
Issued at 315 AM MST Sat Nov 24 2018

998mb surface low analyzed over central Idaho this morning. Tight
pressure gradient remains over the area with 2AM Craig to Casper
slpres gradient of 7mbs. Winds in the Arlington zone just under
High Wind Warning criteria this morning. First shortwave currently
moving through the area bringing snow to Rawlins and Saratoga.
East of the Laramie Range though, just a mid level deck of clouds.

We are going to see another spike in the winds this morning as the
Craig to Casper 850/700mb height gradients ramp up to 67/62mtrs
respectively behind this first shortwave. GFS 700mb winds increase
to 60kts by 18Z...so another windy day expected across the area.
Kept High Wind Warnings going through the day and even extended
them til 06Z tonight as 700mb winds remain above 50kts.

Contemplated a Blizzard Warning for Arlington and Rawlins today as
the low begins to move into the area. Believe winds will be there
all day...but we may not see the three hour low visibility
criteria. Day shift will need to monitor observations and issue a
short fused warning if visibilities stay low. Current warning has
Near Blizzard wording in it...so customers should not be
surprised.

ECMWF and NAM guidance today hitting the northern Panhandle pretty
hard with rain turning over to snow rather quickly this
afternoon. 850mb winds quite strong up there as well with north
winds of 45kts. So decided to issue Winter Storm Warnings up
there. This pattern very favorable for the Pine Ridge to see
considerable snowfall.

As for the rest of the CWA...decided on a Snow/Blowing Snow
Advisory as the strong winds persist overnight. Again, the day
shift may want to consider Blizzard Warnings for the CWA if the
widespread snow materializes.

.LONG TERM...(Monday through Friday)
Issued at 315 AM MST Sat Nov 24 2018

The first part of the long term should remain relatively quiet by
recent standards. Northwest flow aloft will develop as a ridge
axis shifts to the east. Temperatures should remain fairly mild
after warming up from the weekend storm. Upper level winds will
relax slightly but remain in the 45 to 50 kt range. At the
surface, high pressure over the intermountain west will intensify
through the first part of the period. This could cause some
problems for high winds Tuesday and Wednesday as an area of low
pressure skirts the front range. West winds may intensify as
height gradients steepen. Not looking at High Wind Criteria at the
current time, but this will need to be watched.

Mid week looks uneventful as as of now, but the cycle of late
week and weekend storms looks set to continue. By thursday, the
ridge has shifted east an approaching shortwave trough will move
overhead. Model difference are fairly significant greater than 100
hours out, but this system loos likely to bring a slight chance
of precip to the mountains Thursday.

A much more potent large scale trough is progged to develop and
move into western Wyoming early Friday morning on the heels of the
departing shortwave. The EC is much more amplified with this wave
and closed low. The GFS is broader and weaker. Both solutions do
however have a substantial amount of jet energy associated with
the system. This could bring a broad area of precipitation through
some portion of western nebraska or far eastern Wyoming late next
week.

Beyond day 7, things look cold and wet as upper level troughing
continues over much of the CONUS. Exact storm tracks will depend
on a variety of factors, but the over is on a wetter and colder
than average period.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 431 AM MST Sat Nov 24 2018

TAFS have begun to deteriorate across the area as snow has started
to develop. Numerous weather hazards exist today as a powerful
winter storm will move through today and tonight. Widespread IFR
to LIFR is expected as a series of snow bands develop and move
through this afternoon and evening. Winds will also be dangerous
as extremely strong winds from the west gust to +50 knots. Low
level wind shear will develop at all terminals. Conditions will
further deteriorate tonight as wrap around precip from the low and
northerly winds develop. Northerlies may exceed 35 knots with
gusts to 50 knots possible. Widespread LIFR is expected with snow
and blowing snow. Aviators use extreme caution with strong
windshear, low visibility, and obscured terrain, today is not a
good flying day.

&&

.FIRE WEATHER...
Issued at 315 AM MST Sat Nov 24 2018

Strong winds expected to continue today as a strong low pressure
system approaches from the northwest. Widespread wind gusts in
excess of 60 mph likely for much of the area. As the low
nears...expect snow to become more widespread and intense. Heavy
mountain snow expected through Sunday. Winds shift from west to
north northwest this afternoon as the low tracks across the area.
With accumulating snow and colder temperatures...fire weather
concerns are expected to be minimal.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Storm Warning from 11 AM this morning to 5 AM MST Sunday
     for WYZ102.

     High Wind Warning until 11 PM MST this evening for WYZ104>108-
     115-117>119.

     Winter Weather Advisory from 5 PM this afternoon to 5 AM MST
     Sunday for WYZ106>108-117>119.

     Winter Storm Warning until 11 PM MST this evening for WYZ103-116.

     Winter Weather Advisory until 11 PM MST this evening for WYZ104-
     105-115.

     Winter Weather Advisory until 11 PM MST this evening for WYZ101.

     Winter Storm Warning until 11 PM MST this evening for WYZ109>111-
     113.

     Winter Storm Warning until 5 AM MST Sunday for WYZ112-114.

     High Wind Warning until 5 AM MST early this morning for WYZ116.

NE...Winter Storm Warning from 11 AM this morning to 5 AM MST Sunday
     for NEZ002-003-095-096.

     High Wind Warning until 11 PM MST this evening for NEZ019-020-
     054-055.

     Winter Weather Advisory from 5 PM this afternoon to 5 AM MST
     Sunday for NEZ019>021-054-055.

&&

SHORT TERM...GCC
LONG TERM...AL
AVIATION...AL
FIRE WEATHER...GCC
Hazardous weather outlook, Nov 24, 4:35 AM MST, 4 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
435 AM MST Sat Nov 24 2018

NEZ002-003-019>021-054-055-095-096-WYZ101>119-251145-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
435 AM MST Sat Nov 24 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Periods of strong winds, as well as significant threats for snow
and blowing snow will exist across all of southeast Wyoming and
the western Nebraska Panhandle through tonight. Numerous High
Wind Warnings...Winter Storm Warnings and Winter Weather
Advisories are in effect. Travel will be impacted. Please refer
to the appropriate products for specific details regarding these
hazards.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Strong westerly winds expected for the wind prone areas of
southeast Wyoming Tuesday night into Wednesday ahead of the next
low pressure system moving through the state. Wind gusts to 60 mph
are possible creating an enhanced risk for blow off and blow over
for light weight and high profile vehicles. Low moves through the
area Wednesday with a good chance for accumulating snow for
portions of southeast Wyoming and Nebraska Panhandle. Another
accumulating snow event possible for Thursday night into Friday.

.Spotter information statement...

Spotters are encouraged to report measured wind gusts, snowfall
totals, and hazardous road conditions to the National Weather
Service in Cheyenne.

In the hours before

Local storm report, Nov 24, 5:52 AM MST, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
552 AM MST SAT NOV 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     SNOW             35 S RAWLINS            41.28N 107.23W
11/24/2018  E9.0 INCH        CARBON             WY   PARK/FOREST SRVC

            SAGE CREEK BASIN SNOTEL IN THE SIERRA MADRE RANGE.
            ELEVATION 7850 FEET. SNOW WATER EQUIVALENT IS 0.9 INCHES
            AND THE SNOW TO LIQUID RATIO USED WAS 10 TO 1.
            ACCUMULATION WAS OVER PAST 47 HOURS.

0400 AM     HEAVY SNOW       19 WSW ENCAMPMENT       41.10N 107.13W
11/24/2018  E14.4 INCH       CARBON             WY   OTHER FEDERAL

            DIVIDE PEAK SNOTEL IN THE SIERRA MADRE RANGE.  ELEVATION
            8880 FEET.  SNOW WATER EQUIVALENT IS 1.2 INCHES AND THE
            SNOW TO LIQUID RATIO USED WAS 12 TO 1. ACCUMULATION WAS
            OVER PAST 47 HOURS.

0400 AM     HEAVY SNOW       17 SW ENCAMPMENT        41.03N 107.03W
11/24/2018  E13.0 INCH       CARBON             WY   PARK/FOREST SRVC

            SANDSTONE RANGER STATION SNOTEL IN THE SIERRA MADRE
            RANGE.  ELEVATION 8150 FEET.  SNOW WATER EQUIVALENT IS
            1.3 INCHES AND THE SNOW TO LIQUID RATIO USED WAS 10 TO 1.
            ACCUMULATION WAS OVER PAST 47 HOURS.

0400 AM     HEAVY SNOW       10 WSW ENCAMPMENT       41.15N 106.97W
11/24/2018  E31.5 INCH       CARBON             WY   PARK/FOREST SRVC

            OLD BATTLE SNOTEL IN THE SIERRA MADRE RANGE.  ELEVATION
            10000 FEET.  SNOW WATER EQUIVALENT IS 2.1 INCHES AND THE
            SNOW TO LIQUID RATIO USED WAS 15 TO 1. ACCUMULATION WAS
            OVER PAST 47 HOURS.

0400 AM     HEAVY SNOW       5 SW ENCAMPMENT         41.16N 106.86W
11/24/2018  E20.4 INCH       CARBON             WY   PARK/FOREST SRVC

            WEBBER SPRINGS SNOTEL IN THE SIERRA MADRE RANGE.
            ELEVATION 9250 FEET. SNOW WATER EQUIVALENT IS 1.7 INCHES
            AND THE SNOW TO LIQUID RATIO USED WAS 12 TO 1.
            ACCUMULATION WAS OVER PAST 47 HOURS.

0400 AM     HEAVY SNOW       10 SW ENCAMPMENT        41.11N 106.93W
11/24/2018  E26.4 INCH       CARBON             WY   PARK/FOREST SRVC

            LITTLE SNAKE RIVER SNOTEL IN THE SIERRA MADRE RANGE.
            ELEVATION 8915 FEET.  SNOW WATER EQUIVALENT IS 2.2 INCHES
            AND THE SNOW TO LIQUID RATIO USED WAS 12 TO 1.
            ACCUMULATION WAS OVER PAST 47 HOURS.

0400 AM     HEAVY SNOW       28 E SAVERY             41.02N 106.91W
11/24/2018  E13.2 INCH       CARBON             WY   PARK/FOREST SRVC

            WHISKEY PARK SNOTEL IN THE SIERRA MADRE RANGE.  ELEVATION
            8950 FEET.  SNOW WATER EQUIVALENT IS 1.1 INCHES AND THE
            SNOW TO LIQUID RATIO USED WAS 12 TO 1. ACCUMULATION WAS
            OVER PAST 47 HOURS.

0400 AM     HEAVY SNOW       11 SSE ENCAMPMENT       41.06N 106.71W
11/24/2018  E31.5 INCH       CARBON             WY   PARK/FOREST SRVC

            BLACKHALL MOUNTAIN SNOTEL IN THE SIERRA MADRE RANGE.
            ELEVATION 9820 FEET.  SNOW WATER EQUIVALENT IS 2.1 INCHES
            AND THE SNOW TO LIQUID RATIO USED WAS 15 TO 1.
            ACCUMULATION WAS OVER PAST 47 HOURS.

0400 AM     HEAVY SNOW       12 WNW CENTENNIAL       41.37N 106.32W
11/24/2018  E16.5 INCH       ALBANY             WY   PARK/FOREST SRVC

            NORTH FRENCH CREEK SNOTEL IN THE SNOWY RANGE.  ELEVATION
            10130 FEET.  SNOW WATER EQUIVALENT IS 1.1 INCHES AND THE
            SNOW TO LIQUID RATIO USED WAS 15 TO 1. ACCUMULATION WAS
            OVER PAST 47 HOURS.

0400 AM     HEAVY SNOW       30 WNW LARAMIE          41.48N 106.12W
11/24/2018  E22.5 INCH       CARBON             WY   PARK/FOREST SRVC

            SAND LAKE SNOTEL IN THE SNOWY RANGE.  ELEVATION 10050
            FEET.  SNOW WATER EQUIVALENT IS 1.5 INCHES AND THE SNOW
            TO LIQUID RATIO USED WAS 15 TO 1. ACCUMULATION WAS OVER
            PAST 47 HOURS.

0400 AM     HEAVY SNOW       7 NW CENTENNIAL         41.37N 106.21W
11/24/2018  E25.5 INCH       ALBANY             WY   PARK/FOREST SRVC

            BROOKLYN LAKE SNOTEL IN THE SNOWY RANGE.  ELEVATION 10240
            FEET.  SNOW WATER EQUIVALENT IS 1.7 INCHES AND THE SNOW
            TO LIQUID RATIO USED WAS 15 TO 1. ACCUMULATION WAS OVER
            PAST 47 HOURS.

0400 AM     HEAVY SNOW       6 SW CENTENNIAL         41.24N 106.19W
11/24/2018  E15.0 INCH       ALBANY             WY   PARK/FOREST SRVC

            CINNABAR PARK SNOTEL IN THE SNOWY RANGE.  ELEVATION 9574
            FEET.  SNOW WATER EQUIVALENT IS 1.0 INCHES AND THE SNOW
            TO LIQUID RATIO USED WAS 15 TO 1. ACCUMULATION WAS OVER
            PAST 47 HOURS.

0400 AM     HEAVY SNOW       21 SSE ELK MOUNTAIN     41.41N 106.26W
11/24/2018  E33.0 INCH       CARBON             WY   PARK/FOREST SRVC

            MEDICINE BOW SNOTEL IN THE SNOWY RANGE.  ELEVATION 10500
            FEET.  SNOW WATER EQUIVALENT IS 2.2 INCHES AND THE SNOW
            TO LIQUID RATIO USED WAS 15 TO 1.  ACCUMULATION WAS OVER
            PAST 47 HOURS.

&&

GCLAYCOM
Local storm report, Nov 24, 8:53 AM MST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
853 AM MST SAT NOV 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 AM     SLEET            7 NW ELK MOUNTAIN       41.76N 106.51W
11/24/2018  M56.00 INCH      CARBON             WY   COUNTY OFFICIAL

            THIS IS WYDOT SITE HALLECK RIDGE. SUSTAINED WIND 39 MPH.

&&

DDEAL
Local storm report, Nov 24, 9:16 AM MST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
916 AM MST SAT NOV 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 AM     NON-TSTM WND GST 7 NW ELK MOUNTAIN       41.76N 106.51W
11/24/2018  M56.00 MPH       CARBON             WY   DEPT OF HIGHWAYS

            THIS IS WYDOT SITE HALLECK RIDGE. SUSTAINED WIND 39 MPH.

&&

DDEAL

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 24, 9:58 AM MSTSnow Squall WarningCYSAlbany32 min

Nearby

Snow Squall Warnings in Wyoming, 2018Every snow squall warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.